Thunderstorm Wind, Morgan
- When
- July 12, 3:15 PM EST
- Where
- Morgan County, 0.56 mi E of Wartburg
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.100, -84.590
Trees were reported down across the county.
Isolated pulse convection developed in a weakly unstable atmosphere on the Cumberland Plateau.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Isolated pulse convection developed in a weakly unstable atmosphere on the Cumberland Plateau.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 12, 2:31 PM EST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 331 PM EDT SAT JUL 12 2008 .SHORT TERM...(TONIGHT THROUGH MONDAY)...ISOLATED TO SCATTERED TSRA FORMED IN THE MOIST AND VERY UNSTABLE AIRMASS OVER MIDDLE TN...AND THESE STORMS HAVE GENERALLY WEAKENED ENOUGH TO STAY BELOW SEVERE LEVELS WHEN ENTERING WESTERN PARTS OF OUR FORECAST AREA. SLIGHTLY TO MODERATELY UNSTABLE OVER EVEN OUR REGION...THUS CARRIED SLIGHT CHANCE POPS ACROSS THE BOARD THIS EVENING. HOWEVER...RAIN CHANCES STILL LOOK TO INCREASE LATE TONIGHT AS UPPER TROUGH AND STRONGER COLD FRONT APPROACH. SPOTTY CONVECTION HAS COOLED TEMPS DOWN FROM EARLIER MAX VALUES...WITH MIN TEMPS AFFECTED WHERE CONVECTION OCCURS REST OF TODAY AND LATER TONIGHT. GFS MOS HAS BEEN POOREST PERFOMER ON MINS OF LATE...THUS I OPTED FOR A BLEND OF MOS FOR LOWS TONIGHT. TIMING OF CONVECTION ON SUNDAY LOOKED GOOD OVERALL IN PREVIOUS GRIDS ...WITH MODELS ALSO CONSISTENT AND IN AGREEMENT. THUS...JUST SOME MINIMAL CHANGES MADE TO GRIDS FOR SUNDAY AND SUNDAY NIGHT. GFS MOS OFFERS LOW POPS MONDAY...BUT I DID NOT REALLY WANT TO EXTEND ANY RAIN CHANCES INTO MONDAY AT THIS POINT. CLOUDS AND PRECIPITATION ARRIVE TOO EARLY SUNDAY TO GO WITH WARMER GFS MOS MAX TEMPS. A BLEND OF MOS CHOICES FOR MINS SUNDAY NIGHT...THEN FAVORED COOLER MAX TEMPS MONDAY BEHIND PASSAGE OF THE STRONGER COLD FRONT. .LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)...A MOST EXCELLENT PERIOD OF WEATHER WHICH FEATURES STRENGTHENING UPPER LEVEL RIDGING JUST TO THE WEST WITH A BUILDING SURFACE TO LOW LEVEL RIDGE OVER THE FORECAST AREA. THIS COMBINATION SHUTS OFF LOW LEVEL MOISTURE RETURN WHILE SUPPRESSING LIFT WITH A DRY NORTHERLY FLOW ALOFT. SUBSIDENCE WITHIN THE RIDGE PATTERN WILL ALSO SUPPRESS DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. LATE IN THE PERIOD A COLD FRONT IS PROGGED TO MOVE TOWARD THE OHIO VALLEY AND USED A SLIGHT CHANCE POP FOR CONVECTION SATURDAY NIGHT DUE TO POSSIBILITY THAT FRONT OR OUTFLOW FROM STORMS DEVELOPING ALONG THE FRONT ALLOW FOR A SHOWER OR THUNDERSTORM ACROSS THE FORECAST AREA. STAYED CLOSE TO GUIDANCE TEMPS THROUGH THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 85 68 86 62 / 30 80 40 10 0 KNOXVILLE MCGHEE TYSON AIRPORT, TN 70 84 67 83 62 / 30 80 50 10 0 OAK RIDGE, TN 69 84 65 84 60 / 30 80 40 10 0 TRI CITIES AIRPORT, TN 64 83 64 80 57 / 20 70 60 10 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT SAT JUL 12 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-131000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT (400 AM CDT) SAT JUL 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS THE CUMBERLAND PLATEAU...SMOKY MOUNTAINS... SOUTHEAST TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA. A FEW STORMS COULD BECOME STRONG TO SEVERE...PRODUCING DAMAGING WINDS... LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY ON SUNDAY...BRINGING NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER...BUT ACTIVATION MAY BE NEEDED ON SUNDAY. DMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 332 PM EDT SAT JUL 12 2008 TNZ012-013-035-122030- CAMPBELL-MORGAN-SCOTT- 332 PM EDT SAT JUL 12 2008 ...STRONG THUNDERSTORMS WILL BE AFFECTING CAMPBELL...MORGAN AND SCOTT COUNTIES... AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 10 MILES NORTHWEST OF WARTBURG IN NORTHERN MORGAN COUNTY AND OTHER STRONG STORMS 15 MILES SOUTH OF HUNTSVILLE. WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
The Knoxville radar (KMRX), 107 km away, was scanning. The volume nearest the first event began at 20:15 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were reported down across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122964.